Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 4, 2008, 1:30 PM PDT for Riverside County, San Bernardino County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2008, 1:30 PM PDT (20:30 UTC)
- Expired
- Aug 4, 2008, 2:30 PM PDT
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:52 AM PDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 4, 11:52 AM PDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1152 AM MST MON AUG 4 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... SEVERAL WEAK LOW PRESSURE SYSTEMS WILL MOVE NORTH AND WEST ACROSS THE SOUTHWEST STATES TODAY THROUGH WEDNESDAY...AND INTERACT WITH A VERY MOIST ATMOSPHERE TO BRING PERIODS OF CLOUDS...SLIGHTLY COOLER DAYTIME HIGHS...AND A CHANCE FOR MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH STORMS. A LOW-GRADE MONSOON PATTERN WILL EXIST LATER THIS WEEK INTO THE UPCOMING WEEKEND...WITH A DAILY CHANCE FOR A LATE AFTERNOON AND EVENING THUNDERSTORM MAINLY OVER SOUTH CENTRAL ARIZONA. && .DISCUSSION... MID-TROPOSPHERIC HIGH CENTER WAS OVER SOUTHEAST MISSOURI THIS MORNING...WITH RIDGE AXIS EXTENDING WEST ALONG OR NEAR THE UTAH-ARIZONA BORDER. EAST TO SOUTHEAST WIND UP TO 10 KT WAS NOTED IN 600-400 MB LAYER PER KIWA VWP AND 12Z PHOENIX SOUNDING. UPPER TROPOSPHERIC RIDGE WAS FURTHER SOUTH...ACROSS SOUTHERN ARIZONA... WITH PREDOMINANT SOUTHERLY FLOW NOTED IN THE 400-200 MB LAYER. WX DISTURBANCE...BEST SEEN IN VISIBLE SATELLITE IMAGES...WAS CENTERED OVER EXTREME EASTERN GILA COUNTY...AND MOVING SLOWLY TOWARD THE NORTHWEST. AS THIS DISTURBANCE MOVES TOWARD THE NORTHWEST...CORRIDOR OF EASTERLY MID-LEVEL WIND WILL MOVE SLOWLY NORTH...LEAVING OUR CWA IN WEAKER STEERING FLOW FROM AN UNCERTAIN DIRECTION BY EVENING. MID-LEVEL CLOUD DECK...MAINLY IN 14-20KFT LAYER...WAS ASSOCIATED WITH THE WEATHER DISTURBANCE...AND WAS AFFECTING MUCH OF CENTRAL ARIZONA THIS MORNING. HOWEVER...THE CLOUD DECK WAS SLOWLY ERODING FROM SOUTH TO NORTH...WITH MOSTLY CLEAR SKIES NOTED OVER SOUTHERN ARIZONA. WOULD EXPECT A CONTINUATION OF THIS TREND...WITH PARTLY SUNNY SKIES DEVELOPING OVER THE LOWER DESERT OF WEST-CENTRAL AND SOUTH-CENTRAL AZ BY MIDDAY AS WX DISTURBANCE CONTINUES TO MOVE TOWARD THE NORTHWEST. VERY MOIST ATMOSPHERE IN PLACE OVER THE CWA THIS MORNING...WITH PRECIPITABLE WATER NEAR 1.8 FROM LOWER COLORADO RIVER EAST. 900-500 MB LAPSE RATE HAS DECREASED COMPARED TO YESTERDAY...WITH SLIGHTLY WARMER MID-LEVEL TEMPS AND COOLER LOW LEVEL TEMPS. COMBINATION OF MARGINAL INSTABILITY AND WEAKER STEERING FLOW SUGGEST SLIGHT CHANCE POP SHOULD SUFFICE OVER THE LOWER DESERTS THIS AFTN/EVENING. BETTER CHANCE FOR STORMS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL AZ...NEAR THE AFOREMENTIONED UPPER DISTURBANCE...AND FAR SOUTHEAST CALIFORNIA...WHERE SLIGHTLY MORE FAVORABLE UPPER SUPPORT COINCIDES WITH VERY MOIST LOW LEVEL CONDITIONS AND DECENT SFC HEATING. GIVEN VERY HIGH PRECIPITABLE WATER VALUES AND VERY WEAK SHEAR...ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. FROM PREVIOUS DISCUSSION...POPS TREND DOWN FOR TUESDAY AS MAIN WEATHER PLAYERS LIFT TOWARD THE FOUR CORNERS LEAVING OUR CWA IN SLIGHTLY CONFLUENT FLOW ALOFT. MODELS INDICATING ANOTHER INVERTED TROUGH WILL BE MOVING ACROSS NRN MEXICO TUESDAY...COULD START TO FEEL SOME ITS INFLUENCE TUESDAY. MEANWHILE A PRETTY STRONG H5 LOW MOVES TOWARD THE PAC NW AND BEGINS TO AMPLIFY THE FOUR CORNERS HIGH. POPS ON THE INCREASE AGAIN WEDNESDAY AS COUPLED H25 HIGH NEAR THE FOUR CORNERS AND INVERTED TROUGH OVER SONORA CREATE A FAVORABLE DIFLUENT PATTERN OVER OUR AREA. THURSDAY AND BEYOND...LOOKS LIKE THE FLOW PATTERN ACROSS THE CONUS WILL BACK-UP A BIT AS STRONG AND BROAD CYCLONES DEVELOP NEAR THE PAC NW AND OVER THE NE RESULTING IN A FAIRLY AMPLIFIED RIDGE OVER THE CENTRAL CONUS. DEVELOPING SW FLOW OVER THE SOUTHWEST STATES WILL LEAD TO SOME MODERATE DRYING OF MOISTURE LEVELS...RESULTING IN A REDUCTION OF POPS. TEMPERATURES TRICKY IN THE EXTENDED...MODELS INDICATING COOLER TEMPERATURES THAN WOULD BE EXPECTED UNDER SUCH A PATTERN. PLAYED IT CONSERVATIVELY AND KEPT TEMPERATURES NEAR CLIMO FOR NOW. && .AVIATION... KPHX...KIWA...AND SURROUNDING SOUTH-CENTRAL AZ AIRFIELDS... FORECAST CONFIDENCE OF TSRA DIRECTLY IMPACTING KPHX AND/OR KIWA THIS AFTERNOON HAS DECREASED...AND HAVE THUS REMOVED THE TEMPO GROUP FOR TSRA AND MVFR CONDITIONS BETWEEN 03 AND 07 UTC. HOWEVER...THERE IS STILL A SLIGHT THREAT FOR TSRA/BLDU WITH VSBY AT OR BELOW 5SM...ITS JUST NOT ADDING UP AS WELL AS IT APPEARED TO BE EARLIER THIS MORNING. WILL KEEP A CLOSE EYE ON THE DEVELOPMENT THROUGHOUT THE DAY...AND UPDATE TAFS AS NEEDED. FOR KYUM...KIPL..AND KBLH...SW AZ/SE CA...WINDS FROM THE SOUTHEAST AND SOUTH OF GENERALLY 5 TO 15 KNOTS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY LATE TONIGHT...BUT CONFIDENCE IS TOO LOW TO ADD THEM TO THE FORECAST. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH THE END OF THE WEEK...STILL A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY BUT DECREASING. OTHERWISE...RELATIVELY DRIER AIR WILL LESSEN THE CHANCE OF SHOWERS AND THUNDERSTORMS... KEEPING THE CHANCE MAINLY OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA. TEMPERATURES WILL ALSO RISE BACK CLOSER TO AVERAGE FOR EARLY AUGUST. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...DG/INIGUEZ AVIATION...WANEK FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 4, 5:44 AM PDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 544 AM MST MON AUG 4 2008 AZZ023-027-028-051245- GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 544 AM MST MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTH-CENTRAL ARIZONA THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. SHOULD YOU ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE. AREAS OF BLOWING DUST MAY ALSO DEVELOP THIS EVENING...PRIMARILY ALONG THE INTERSTATE TEN CORRIDOR FROM CASA GRANDE TO PHOENIX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ024-051245- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 544 AM MST MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN GILA COUNTY THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE LIKELY WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO LOCALIZED FLOODING ESPECIALLY ALONG LOCAL WASHES AND RIVERS. SHOULD YOU ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-025-026-CAZ031-033-051245- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- SOUTHWEST DESERTS-LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY- 544 AM MST MON AUG 4 2008 /544 AM PDT MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING THE LOWER COLORADO RIVER VALLEY...THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG AND PRODUCE WINDS IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO LOCALIZED FLOODING. SHOULD YOU ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX CAZ030-032-051245- JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS- 544 AM PDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE JOSHUA TREE NATIONAL PARK THIS AFTERNOON AND EVENING. VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO LOCALIZED FLOODING. SHOULD YOU ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE. THOSE OUTDOORS TODAY AND TONIGHT SHOULD BE PREPARED FOR THE POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ021-022-051245- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- 544 AM MST MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS LA PAZ AND NORTHWEST MARICOPA COUNTIES THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO LOCALIZED FLOODING ESPECIALLY NEAR ELEVATED AREAS. SHOULD YOU ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX INIGUEZ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:07 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Aug 4, 12:56 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 109 min |
| Aug 4, 3:38 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 4, 3:58 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 4, 4:01 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 59 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.